Digoxin is a medication used to control heart rate and rhythm. Digoxin works by slowing down the conduction system of the heart, which decreases and stabilizes the heart rate and helps the heart beat stronger. Digoxin is used to treat congestive heart failure and irregular heart rhythms such as atrial fibrillation. Patients taking digoxin are monitored to detect early signs of digoxin toxicity. Although a widely used and highly effective drug, an overdose of digoxin can be lethal.
The National Institute of Health indicates that nausea is an early warning sign of digoxin toxicity in adults. One possibility for why nausea may occur is due to stimulation of the sympathetic nervous system by digoxin. The sympathetic nervous system is responsible for the "fight or flight" response in stressful situations; it speeds up the heart and respiratory rate and shunts blood from the gastrointestinal system and skeletal muscles to vital organs like the heart and brain. Less blood to the gut can cause feelings of nausea. Higher blood levels of digoxin will cause greater sympathetic nervous system stimulation, therefore, nausea and possibly vomiting as well.
Loss of Appetite
Loss of appetite is another early sign of digoxin toxicity. For the same reasons discussed under nausea, sympathetic nervous system stimulation by digoxin can cause anorexia or loss of appetite.
Billie Ann Wilson, Ph.D., Margaret Shannon, Ph. D., and Kelly Shields Pharm. D., authors of "Pearson Nurse's Drug Guide 2010", warn that diarrhea is another early warning sign if digoxin toxicity. This symptom will most likely coincide with anorexia, nausea, and vomiting. Any of these symptoms should be immediately reported to a physician.
Visual disturbances may occur with digoxin toxicity. Patients may report a yellow haze over their visual field. If this or any other complaints of visual disturbances are experienced, a physician should be notified immediately.
Children taking digoxin will experience irregular heart rhythms, called arrhythmias, as the primary early sign of digoxin toxicity. Adults most often experience the other symptoms discussed previously and will exhibit arrhythmias after toxicity as progressed. The different arrhythmias that might occur could be extra beats that are felt in the chest, or very rapid or very slow heart rates that could make you feel faint or pass out. The NIH reports that giving a dose of more than 10 mg of digoxin to a healthy adult or more than 4 mg of digoxin to a healthy child could lead to cardiac arrest.
To prevent toxicity, patients are closely monitored through lab draws that check levels of digoxin in the blood. Electrolyte levels are also closely monitored during digoxin therapy. Low potassium and magnesium levels increase the risk of digoxin toxicity. Patients are also educated to not take over-the-counter medications without first checking with a doctor in order to prevent drug interactions. If you take digoxin, be sure to count your heart rate before each dose; if your heart rate is less than 60 beats per minute, hold your digoxin and call your doctor.
- National Institute of Health DailyMed: "Digoxin tablet"
- "Pearson Nurse's Drug Guide 2010"; Wilson, B. A., Shannon, T. M., & Shields, K. M.; 2010